Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 89, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 6:40 PM CDT for Winona County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 6:40 PM CDT (23:40 UTC)
- Expired
- Aug 5, 2019, 7:06 PM CDT
- In force
- 26 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Winona County, MN
The radar
The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
675
WUUS53 KARX 052340
SVRARX
MNC169-060030-
/O.NEW.KARX.SV.W.0089.190805T2340Z-190806T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
640 PM CDT Mon Aug 5 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Winona County in southeastern Minnesota...
* Until 730 PM CDT.
* At 640 PM CDT, a severe thunderstorm was located near St. Charles,
or 18 miles west of Winona, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lewiston around 650 PM CDT.
Winona, Goodview and Stockton around 655 PM CDT.
Dakota around 720 PM CDT.
Other locations impacted by this severe thunderstorm include
Whitewater State Park, County Roads 6 And 33, Wyattville, I 90 Exit
257, Ridgeway, I 90 Exit 275 and Utica.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4414 9208 4403 9158 4402 9150 4401 9149
4400 9144 4397 9141 4394 9136 4392 9136
4385 9128 4385 9208
TIME...MOT...LOC 2340Z 281DEG 46KT 4401 9202
HAIL...<.75IN
WIND...60MPH
$$
DL2 follow-up statements
705
WWUS53 KARX 052357
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
657 PM CDT Mon Aug 5 2019
MNC169-060030-
/O.CON.KARX.SV.W.0089.000000T0000Z-190806T0030Z/
Winona MN-
657 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WINONA COUNTY...
At 657 PM CDT, a severe thunderstorm was located near Stockton, or
near Winona, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Dakota around 720 PM CDT.
Other locations impacted by this severe thunderstorm include
Wyattville, I 90 Exit 257, Wilson, Ridgeway, I 90 Exit 249, I 90 Exit
275 and I 90 Exit 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4403 9158 4402 9150 4401 9149 4400 9144
4397 9141 4394 9136 4392 9136 4385 9128
4385 9200 4410 9188
TIME...MOT...LOC 2357Z 281DEG 46KT 4397 9171
HAIL...<.75IN
WIND...60MPH
$$
DL460
WWUS53 KARX 060006
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
706 PM CDT Mon Aug 5 2019
MNC169-060016-
/O.CAN.KARX.SV.W.0089.000000T0000Z-190806T0030Z/
Winona MN-
706 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR WINONA COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds
up to 40 mph are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and west central Wisconsin.
LAT...LON 4403 9158 4402 9150 4401 9149 4400 9144
4397 9141 4394 9136 4392 9136 4385 9128
4385 9200 4410 9188
TIME...MOT...LOC 0003Z 281DEG 46KT 4395 9155
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 5, 2:09 PM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 209 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday) Issued at 209 PM CDT Mon Aug 5 2019 At 2 PM, temperatures were in the 70s across Clark and Taylor counties in north-central Wisconsin and ranged from the mid-80s to lower 90s across the remainder of the area. Strong to severe storms had developed along an outflow boundary across central Wisconsin. There was a report up to a tennis ball hail in the Twin Cities from a left moving supercell. ML CAPES south of this convection ranged from 2500 to 3500 J/kg. We currently have favorable effective supercell shear, but as the 700-500 mb speed maximum moves east into the the Great Lakes this shear will weaken as we move into the evening. Expect these strong to severe storms to move southeast through southeast Minnesota and along and north of Interstate 90 in Wisconsin this afternoon. The main severe weather threats will be large hail and damaging wind. However, could not rule out the potential for an isolated tornado. The severe weather threat for this evening will be highly dependent upon whether the convection is able to produce a robust cold pool or not. If this does not develop, there will be more of a concern of the potential for flooding from training storms as the line moves at a slower speed to the southeast. .LONG TERM...(Tuesday night through Monday) Issued at 209 PM CDT Mon Aug 5 2019 On Wednesday afternoon and night, a shortwave trough will move southeast through the area. Surface dewpoints ahead of the surface front will climb into the lower 70s. This will allow ML CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to 6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear ranges from 25 to 35 knots. If severe weather happens to develop, the primary threat would be damaging winds. From Thursday through Saturday, high pressure will provide dry weather. High temperatures will range from the lower 70s to lower 80s and low temperatures will range from the upper 40s to upper 50s. From Saturday night into Sunday, another northern stream short wave will move southeast through the region. This system will another round of showers and storms. Still a bit too early to evaluate the severe weather possibilities with this system. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 108 PM CDT Mon Aug 5 2019 An approaching cold front will interact with an unstable airmass over the region this afternoon to trigger showers and thunderstorms. Timing for these storms has been adjusted a bit, with the storms now expected to become more numerous after 21Z and heading into the evening hours. There remains potential for some severe storms capable of producing damaging winds and hail, not to mention heavy rainfall. Most of the activity is expected to move out of the vicinity of LSE and RST by 03Z. Models also continue to show potential for MVFR ceilings developing behind the cold front this evening, lingering into tonight with some hints for perhaps even some IFR late tonight. Something that will continue to be monitored. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 14 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 357 AM CDT Mon Aug 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 357 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon into the early evening. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances return Wednesday. A few could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Aug 5, 5:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL ALMA 44.32N 91.91W
08/05/2019 E2.00 INCH BUFFALO WI PUBLIC
PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
MEDIA.
&&
CALocal storm report, Aug 5, 5:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 2 S CHELSEA 45.26N 90.31W
08/05/2019 E50 MPH TAYLOR WI FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED 45 TO 50 MPH WIND
GUST.
&&
DTJLocal storm report, Aug 5, 5:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 6 NW HUMBIRD 44.59N 90.96W
08/05/2019 E1.75 INCH JACKSON WI TRAINED SPOTTER
&&
DTJLocal storm report, Aug 5, 6:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
620 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 NW CARIMONA 43.68N 92.17W
08/05/2019 E49 MPH FILLMORE MN TRAINED SPOTTER
TRAINED SPOTTER NEAR FILLMORE COUNTY AIRPORT
MEASURED 49 MPH.
&&
DTJLocal storm report, Aug 5, 6:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 2 NW CARIMONA 43.68N 92.19W
08/05/2019 M46 MPH FILLMORE MN AWOS
FILLMORE COUNTY AIRPORT MEASURED A WIND GUST
OF 46 MPH.
&&
DTJLocal storm report, Aug 5, 6:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL OSSEO 44.58N 91.22W
08/05/2019 M1.75 INCH TREMPEALEAU WI LAW ENFORCEMENT
0524 PM TSTM WND DMG ARCADIA 44.25N 91.49W
08/05/2019 TREMPEALEAU WI LAW ENFORCEMENT
TREES DOWN THROUGHOUT TREMPEALEAU COUNTY.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:07 PM CDT | Special Weather Statement | ARX | Dodge | 38 min |
| Aug 5, 4:17 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 43 min |
| Aug 5, 4:24 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 66 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 50 min |
| Aug 5, 4:33 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 42 min |
| Aug 5, 4:39 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 18 min |
| Aug 5, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 46 min |
| Aug 5, 5:29 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 46 min |
| Aug 5, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 26 min |
| Aug 5, 6:02 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 43 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.